Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Boundary value problems for second order differential equations in convex subsets of a Banach space

Authors: Klaus Schmitt and Peter Volkmann
Journal: Trans. Amer. Math. Soc. 218 (1976), 397-405
MSC: Primary 34G05
MathSciNet review: 0397110
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let E be a real Banach space, C a closed, convex subset of E and $ f:[0,1] \times E \times E \to E$ be continuous. Let $ {u_0},{u_1} \in C$ and consider the boundary value problem

$\displaystyle u'' = f(t,u,u'),\quad u(0) = {u_0},\quad u(1) = {u_1}.$ ($ \ast$)

We establish sufficient conditions in order that $ (\ast)$ have a solution $ u:[0,1] \to C$.

References [Enhancements On Off] (What's this?)

  • [1] P. B. Bailey, L. F. Shampine and P. E. Waltman, Nonlinear two point boundary value problems, Math. in Sci. and Engineering, vol. 44, Academic Press, New York and London, 1968. MR 37 #6524. MR 0230967 (37:6524)
  • [2] J. A. Clarkson, Uniformly convex spaces, Trans. Amer. Math. Soc. 40 (1936), 396-414. MR 1501880
  • [3] E. J. McShane, Extension of range of functions, Bull. Amer. Math. Soc. 40 (1934), 837-842. MR 1562984
  • [4] R. M. Redheffer and W. Walter, Flow-invariant sets and differential inequalities in normed spaces, Applicable Anal. (to appear). MR 0470401 (57:10155)
  • [5] K. Schmitt, Randwertaufgaben für gewöhnliche Differentialgleichungen, Proc. Steiermark. Math. Symposium, VII, Graz, Austria, 1973, pp. 1-55.
  • [6] K. Schmitt and R. C. Thompson, Boundary value problems for infinite systems of second-order differential equations, J. Differential Equations 18 (1975), 277-295. MR 0374594 (51:10794)
  • [7] R. C. Thompson, Differential inequalities for infinite second order systems and an application to the method of lines, J. Differential Equations 17 (1975), 421-434. MR 0361344 (50:13789)
  • [8] P. Volkmann, Über die Invarianz konvexer Mengen und Differentialungleichungen in einem normierten Raume, Math. Ann. 203 (1973), 201-210. MR 48 #667. MR 0322305 (48:667)
  • [9] -, Gewöhnliche Differentialungleichungen mit quasimonoton wachsenden Funktionen in Banachräumen (Proc. Conf. Ordinary Partial Differential Equations, Dundee, 1974), Lecture Notes in Math., vol. 415, Springer-Verlag, Berlin and New York, 1974, pp. 439-443. MR 0432995 (55:5974)
  • [10] -, Über die positive Invarianz einer abgeschlossenen Teilmenge eines Banachschen Raumes bezüglich der Differentialgleichung $ u' = f(t,u)$, J. Reine Angew. Math. (to appear). MR 0415033 (54:3124)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 34G05

Retrieve articles in all journals with MSC: 34G05

Additional Information

Keywords: Boundary value problems, second order differential equations in Banach spaces
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society